Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 25, NWS La Crosse, WI

June 25, 2003Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 25, 2003, 1:03 PM CDT for Grant County, Wisconsin. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2003, 1:03 PM CDT (18:03 UTC)
Expired
Jun 25, 2003, 2:00 PM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Grant County, WI

The radar

The La Crosse radar (KARX), 117 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 12:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
875 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

759 
WUUS53 KARX 251803
SVRARX
WIC043-251900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
103 PM CDT WED JUN 25 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 200 PM CDT

* AT 102 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS FROM 5 MILES SOUTH OF
  PRAIRIE DU CHIEN TO 13 MILES SOUTH OF GUTTENBERG...MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
  NEAR GLEN HAVEN AT 110 PM CDT...
  NEAR PATCH GROVE...AND NORTH ANDOVER AT 120 PM CDT...
  NEAR MILLVILLE...AND BLOOMINGTON AT 125 PM CDT...
  NEAR BEETOWN AT 130 PM CDT...
  NEAR MOUNT HOPE AT 135 PM CDT...

DAMAGING WIND GUSTS ARE THE MAIN THREAT FROM THESE STORMS. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

LAT...LON 4261 9069 4275 9108 4297 9111 4310 9081
          4320 9050 4250 9052

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:42 AM CDT, 9 hours 21 minutes earlier.

Area forecast discussion, Jun 25, 3:42 AM CDT, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
342 AM CDT WED JUN 25 2003

MAIN CONCERN FOCUSED ON THE CHANCE OF SEVERE WEATHER LATE AFTERNOON
INTO THIS EVENING...THEN TEMPERATURES BEHIND FRONT.

SURFACE ANALYSIS AT 3 AM HAS A LOW OVER WEST CENTRAL MN WITH A WARM
FRONT EXTENDING SOUTHEAST ACROSS OUR CWA FROM APPROXIMATELY ALMA TO
RICHLAND CENTER. COLD FRONT EXTENDED FROM THE LOW SOUTHWEST
THROUGH SOUTHEAST SD INTO EASTERN NE. TWO BIG THUNDERSTORMS
COMPLEXES ON RADAR MOSAIC. ONE CLUSTER WAS LOCATED NORTH OF THE WARM
FRONT ACROSS CENTRAL MN INTO NORTHWEST WI. THE OTHER WAS ALONG AND
IN ADVANCE OF THE COLD FRONT. AIRMASS VERY JUICY WITH 70+ DEWPOINTS
ACROSS IA/SOUTHEAST MN...AND MOST OF WI.

00Z 25JUN03 MODEL RUNS SHOW GFS A TAD STRONGER WITH MN LOW
(PROBABLY DUE TO CONVECTIVE FEEDBACK) OVER THE NEXT 18 TO 24 HOURS
AND AS A RESULT...PUSHES FRONT THROUGH A TAD SOONER THAN ETA.
BELIEVE SLOWER ETA MORE ON TRACK...ESPECIALLY WITH UPPER FLOW
PARALLELING THE FRONT. WILL TREND TOWARD THE ETA SOLUTION FOR THIS
PACKAGE.

ONGOING TS COMPLEX MOVES EAST INTO THE AREA DURING THE MORNING HOURS
BEFORE DIMINISHING. COLD FRONT BEGINS MOVING EAST AS LOW PULLS INTO
ARROWHEAD REGION. CIN FROM MORNING CONVECTION DIMINISHES BY
AFTERNOON WITH SOUNDING CAPES BUILDING TO AROUND 3000J/KG. WITH
JUICY AIR IN PLACE...TS REFORM THIS AFTERNOON ALONG THE FRONT AS IT
MOVES INTO EASTERN MN BY LATE AFTERNOON. UNIDIRECTIONAL SHEAR SPELLS
MULTICELLULAR NATURE TO STORMS ALONG AND JUST BEHIND THE FRONT WITH
DAMAGING WINDS AND SOME LARGE HAIL BEING THE MAIN THREAT. WITH WARM
START TODAY...BOOSTED TEMPERATURES AT A COUPLE SPOTS DUE TO SLOWER
PROGRESSION OF THE FRONT.

FRONT PUSHES EAST OF THE AREA LATE TONIGHT WITH STRONG COLD AIR
ADVECTION INTO THURSDAY. UPPER SHORTWAVE TROUGH WITH COLD POOL
ROTATES ACROSS THE AREA AROUND PEAK HEATING FOR A CHANCE OF SHRA.
LOWERED TEMPERATURES A FEW DEGREES GIVEN UPSTREAM TEMPERATURES
BEHIND THE FRONT AND GIVEN 1000-500MB THICKNESS CRASH OF SOME 20DM
FROM THAT OF TODAY.

REMOVED MENTION OF PRECIPITATION ON FRIDAY AS UPPER AND SURFACE
RIDGE IN PLACE.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

DAS
Hazardous weather outlook, Jun 25, 5:53 AM CDT, 7 hours 10 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
553 AM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE REGION TODAY.  THIS
WILL CAUSE THE FRONT THAT HAS BEEN STALLED OVER THIS PORTION OF THE
COUNTRY FOR THE PAST SEVERAL DAYS TO MOVE EAST.  AS THIS
HAPPENS...THUNDERSTORMS WILL REDEVELOP ALONG THE FRONT.

DURING THE LATE AFTERNOON AND EVENING HOURS...A LINE OF
THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST MINNESOTA AND NORTHEAST
IOWA...THEN CONTINUE ON THROUGH WISCONSIN.  SOME OF THESE STORMS MAY
BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED LATE THIS AFTERNOON THROUGH
TONIGHT.

KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 12:20 PM CDTSevere Thunderstorm WarningARXCrawford55 min
Jun 25, 12:38 PM CDTSevere Thunderstorm WarningARXRichland52 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.